Hey, are you filling my prescriptions properly? Beware!! 4 Pharmacy errors that can spell danger

This is critical information for everyone.  Each time you pick up your prescription – check it!!

How to avoid pharmacy mix-ups that can mean serious consequences for your health

How often do serious pharmacy errors happen? Actually, nobody knows. There is little data tracking the problem across Canada.  So what do you need to know to stay safe? Here are four errors to watch out for that can have serious consequences for your health.

CBC News and Marketplace have been investigating pharmacy errors for several months in the largest hidden-camera test of its kind in Canada. Follow our continuing coverage at cbcnews.ca. Watch the complete investigation, Dispensing Danger, on Friday at 8 p.m. on CBC TV and online.

According to the Institute for Safe Medication Practices (ISMP) Canada, medication problems are often caused by a combination of factors. Here are some problems to watch out for:

Illegible prescriptions

~Illegible prescriptions from your doctor may be a cliché, but they are also a real danger.

Drugs that look alike

~There are several ways in which drugs can be almost identical and therefore easy to mix up. In some cases, packaging for different drugs can look similar, so a pharmacist can easily grab one drug thinking it’s another. In one case ISMP documented, it says the box and vials for an antihistamine called diphenhydramine hydrochloride looked nearly identical to those for blood pressure medication phenylephrine hydrochloride.

Drugs with similar names

~According to an ISMP bulletin, “the potential for error due to confusing drug names is very high.”

MacKinnon says, “If a physician’s calling a prescription over the phone, it can sound very similar to the pharmacist. Also, if they’re written with penmanship and handwriting, depending on the penmanship of the physician, it can look similar as well.”

Wrong dose

~Getting the wrong dose can also be dangerous. “If it’s too low of a dose, their condition may not be treated properly. If it’s too high a dose, they might end up in the emergency department with adverse events,” says MacKinnon.

Read the article in it’s entirety @  cbc.ca/news/health

By Megan Griffith-Greene / Marketplace, CBC News Posted: Jan 22, 2015   http://www.cbc.ca/news/health/4-pharmacy-errors-that-can-harm-your-health-1.2926597

Can you decipher these prescriptions?

5 thoughts on “Hey, are you filling my prescriptions properly? Beware!! 4 Pharmacy errors that can spell danger

  1. Tina - Invisible Illnesses Blog says:

    I think it is common sense to check your prescriptions when you pick them up. I always have and always will. Everyone is human and mistakes are made. Not to mention the hand writing of doctors! But this is a good reminder to those that do not think to check their prescriptions and put too much faith in their pharmacy.

    Like

Would love a reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s